Alert archive / Connecticut / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 46, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 20, 2025, 5:34 PM EDT for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; Hampden County, Massachusetts. It was in force for 56 min. 14 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2025, 5:34 PM EDT (21:34 UTC)
- Expired
- Jul 20, 2025, 6:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Hampden County, MA
The radar
The Brookhaven radar (KOKX), 122 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:45 PM EDT | TSTM WND DMG | 2 Nw Granby, CT | 3 trees downed on powerline wires on bushy hill rd in granby. relayed by amateur radio. |
| Jul 20, 5:50 PM EDT | TSTM WND DMG | Enfield, CT | A few trees down on top of wires. |
| Jul 20, 5:50 PM EDT | TSTM WND DMG | Enfield, CT | A few trees down on top of wires. |
| Jul 20, 5:50 PM EDT | TSTM WND DMG | Enfield, CT | A few trees down on top of wires. |
| Jul 20, 5:50 PM EDT | TSTM WND DMG | Enfield, CT | A few trees down on top of wires. |
| Jul 20, 5:50 PM EDT | TSTM WND DMG | Enfield, CT | Multiple trees and wires down. |
| Jul 20, 5:50 PM EDT | TSTM WND DMG | Enfield, CT | Multiple trees and wires down. |
| Jul 20, 5:50 PM EDT | TSTM WND DMG | Enfield, CT | Multiple trees and wires down. |
| Jul 20, 6:00 PM EDT | TSTM WND DMG | 3 Sw Somers, CT | Tree downed on a car near Pinney Rd in Somers. No injuries. Time estimated by radar. Relayed by amateur radio. |
| Jul 20, 6:00 PM EDT | TSTM WND DMG | South Windsor, CT | A tree down on wires. Another tree down on a house. |
| Jul 20, 6:00 PM EDT | TSTM WND DMG | South Windsor, CT | A tree down on wires. Another tree down on a house. |
| Jul 20, 6:00 PM EDT | TSTM WND DMG | South Windsor, CT | A tree down on wires. Another tree down on a house. |
| Jul 20, 6:00 PM EDT | TSTM WND DMG | South Windsor, CT | A tree down on wires. Another tree down on a house. |
| Jul 20, 6:05 PM EDT | TSTM WND DMG | 1 E Rockville, CT | A tree was downed and a powerline was snapped near Ward St in Vernon. relayed by amateur radio. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 4:08 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 539 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
218
WUUS51 KBOX 202134
SVRBOX
CTC003-013-015-MAC013-202230-
/O.NEW.KBOX.SV.W.0046.250720T2134Z-250720T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
534 PM EDT Sun Jul 20 2025
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Northwestern Windham County in northern Connecticut...
Tolland County in northern Connecticut...
Northeastern Hartford County in northern Connecticut...
Southeastern Hampden County in western Massachusetts...
* Until 630 PM EDT.
* At 534 PM EDT, a severe thunderstorm was located over Agawam,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Springfield, Manchester, Chicopee, East Hartford, Enfield,
Westfield, Holyoke, Glastonbury, Vernon, Windsor, Agawam, West
Springfield, Mansfield, South Windsor, Simsbury, Bloomfield,
Longmeadow, Suffield, East Longmeadow, and Ellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4198 7292 4218 7268 4196 7199 4166 7235
4196 7289 4197 7289 4197 7291
TIME...MOT...LOC 2134Z 300DEG 27KT 4204 7270
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Hrencecin2 follow-up statements
957 WWUS51 KBOX 202152 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 552 PM EDT Sun Jul 20 2025 CTC003-013-015-MAC013-202230- /O.CON.KBOX.SV.W.0046.000000T0000Z-250720T2230Z/ Windham CT-Tolland CT-Hartford CT-Hampden MA- 552 PM EDT Sun Jul 20 2025 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR NORTHWESTERN WINDHAM...TOLLAND...NORTHEASTERN HARTFORD AND SOUTH CENTRAL HAMPDEN COUNTIES... At 552 PM EDT, a severe thunderstorm was located over Enfield, moving southeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to trees and power lines. Locations impacted include... Springfield, Manchester, Enfield, Westfield, Glastonbury, Vernon, Windsor, Agawam, West Springfield, Mansfield, South Windsor, Simsbury, Bloomfield, Longmeadow, Suffield, East Longmeadow, Ellington, Tolland, Wilbraham, and Windsor Locks. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4197 7289 4214 7264 4196 7199 4166 7235 TIME...MOT...LOC 2152Z 300DEG 27KT 4197 7254 TORNADO...POSSIBLE HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ Hrencecin
901 WWUS51 KBOX 202227 SVSBOX Severe Weather Statement National Weather Service Boston/Norton MA 627 PM EDT Sun Jul 20 2025 CTC003-013-015-MAC013-202237- /O.EXP.KBOX.SV.W.0046.000000T0000Z-250720T2230Z/ Windham CT-Tolland CT-Hartford CT-Hampden MA- 627 PM EDT Sun Jul 20 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WINDHAM... TOLLAND...NORTHEASTERN HARTFORD AND SOUTH CENTRAL HAMPDEN COUNTIES WILL EXPIRE AT 630 PM EDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. However gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 900 PM EDT for northern Connecticut...and western Massachusetts. LAT...LON 4197 7289 4214 7264 4196 7199 4166 7235 TIME...MOT...LOC 2227Z 300DEG 27KT 4184 7224 $$ Hrencecin
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:51 PM EDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 20, 1:51 PM EDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 151 PM EDT Sun Jul 20 2025 .SYNOPSIS... Severe thunderstorms with damaging winds and downpours are possible from mid afternoon into the evening, especially across the interior. Behind the front, it will turn cooler and much less humid Monday and Tuesday. A warming trend begins Wednesday, with heat and humidity returning for Thursday and especially Friday when highs may reach 95 to 100 degrees resulting in dangerous Heat Indices. Summer heat and humidity may persist into next weekend...although probably not to the magnitude of what we are expecting for Friday. Dry weather for much of the work week, but the risk for a few showers and thunderstorms begins Friday and continues into next weekend. && .NEAR TERM /THROUGH TONIGHT/... Rest of Today: Key Points: * Scattered strong to severe storms possible through 10 pm tonight * The primary hazard is damaging wind gusts * Secondary hazards is heavy rain and small hail There was not much change in guidance this morning compared to last night, with the timing of the thunderstorms for today remaining the same. Expecting convective initiation to begin across the western MA into southern VT and NH between 2-4pm ahead of the cold front. Storms this evening will progress southeast towards coastal Massachusetts and Rhode Island through about 8-10 pm tonight before decaying with the loss of diurnal heating and more stable air over the southern waters. The environment remains supportive of organized severe thunderstorms, characterized by 1000-1500 J/kg of MLCAPE and 30-35 knots of surface-to-6 km shear. The primary threat is damaging wind gusts, especially ahead of any bowing segments, as low-level lapse rates range from 9 to 11 °C/km, all the way up to 800 mb. Frequent lightning and heavy rain will accompany any thunderstorm that forms today, but flash flooding should be a low risk, given that storms will be moving along quickly, with training unlikely. Low risk for hail today as strong winds aloft and rotating updrafts would support longer updraft residence times for hail stones, but the freezing level is still above 12kft, meaning most hail stones will melt before reaching the ground. Still think the tornado threat is very low given minimal low-level shear. Would likely need a residual outflow and sea breeze boundary in order to produce low-level spin. Tonight: The cold front will begin to usher in cooler and more comfortable conditions starting tonight. Overnight lows drop into the low to mid 60s with dewpoints in the upper 50s by daybreak. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... Key Point: * Very comfortable weather Monday and Monday night Monday: Monday will likely feature a top 10 weather day for Southern New England as high pressure builds in behind the cold front. High temperatures will be quite comfortable in the 70s to low 80s, and dewpoints will drop into the low 50s to even the upper 40s. Other than a few fair-weather cumulus clouds, skies will be mostly sunny. It will be a bit breezy, with gusts around 20-25 mph due to northwest winds and cold air advection. Monday Night: Still under high pressure, winds will subside quickly around sunset, leaving mostly clear skies. Expecting strong radiational cooling to bring low temperatures down into the mid-40s to the low 50s away from coasts and urban areas. && .LONG TERM /TUESDAY THROUGH SUNDAY/... Key Messages... * Beautiful Tue with low humidity and highs upper 70s/near 80 * Warming trend begins Wed with highs well into the 80s * Heat & Humidity arrive Thu which may peak on Fri with highs 95-100 and Heat Indices of 100-105+ will be possible * Summer heat & humidity may persist into next weekend * A dry stretch of weather for much of the week, but the risk for a few thunderstorms returns Fri into next weekend Details... Tuesday... High pressure overhead will result in beautiful weather on Tuesday. After a cool start...plenty of sunshine & light winds will result in afternoon highs recovering into the upper 70s/near 80 in many locations. Low humidity and light winds will make for a very comfortable day across the region. Wednesday... The high pressure system and upper level trough shift east of the region by Wednesday. This allows for rising height fields and the beginning of a warming trend. Highs will likely recover well into the 80s across much of the region...but humidity levels will remain comfortable for this time of year. Thursday through next weekend... The Bermuda high takes control of our weather by late this week with the return of heat & humidity. 850T rise to around +18C/+19C by Thu which should allow highs in some locations to reach or exceed 90+. 850T may further climb to +20C/+21C by Fri...which may allow many locations to reach between 95 and 100 degrees and challenge record highs. Dangerous heat and humidity on Friday too with the potential for heat indices of 100 to 105+ degrees...so Heat Headlines will likely be needed. Upper level ridging to our south and above normal height fields may maintain the heat and humidity into next weekend to some extent...but probably not to the magnitude of Friday. Dry weather should dominate during much of the work week...but there will be the risk for a few showers and t-storms by Fri and into next weekend. We certainly will have the instability for convection by this time...but will have to wait and see how much upper level support is present. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 18z TAF Update: Moderate confidence. Uncertainty with timing of ceilings, mainly near Cape Cod and Islands. Expecting cigs to slowly improve into lower end of VFR into this evening, but areas of IFR cigs/fog should return toward sunset on parts of Cape Cod and Islands, though confidence is not overly high. Focus is on potential line of TS tracking NW to SE from late afternoon through early evening, probably weakening before reaching Cape Cod and Islands. Potential for gusts to 45kt and brief IFR in downpours. Timing is roughly from 4-5 pm NW to 8-9 pm SE. Clearing follows as winds shift to NW with VFR tonight and Mon. Should see diurnal clouds Mon with sct-bkn VFR cloud bases 050-060 along with gusts to 20kt through early afternoon. KBOS terminal...High confidence in TAF including timing of TS. KBDL terminal...High confidence in TAF including timing of TS. Outlook /Tuesday through Friday/... Tuesday through Tuesday Night: VFR. Wednesday through Wednesday Night: VFR. Breezy. Thursday: VFR. Windy with local gusts up to 30 kt. Thursday Night: VFR. Breezy. Friday: Windy with local gusts up to 30 kt. Chance SHRA, chance TSRA. && .MARINE... Forecaster Confidence Levels... Low - less than 30 percent. Medium - 30 to 60 percent. High - greater than 60 percent. Through Monday Night...High confidence. Southerly winds 10-20 kt today shifting to NW tonight with a few 20- 25 kt post-frontal gusts developing late tonight into Mon night. Thunderstorms form inland this afternoon and weaken before reaching the waters this evening. Outlook /Tuesday through Friday/... Tuesday through Wednesday: Winds less than 25 kt. Wednesday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Thursday: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Seas locally approaching 5 ft. Thursday Night: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Areas of seas approaching 5 ft. Friday: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Areas of seas approaching 5 ft. Slight chance of rain showers, slight chance of thunderstorms. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Frank/KP NEAR TERM...KP SHORT TERM...KP LONG TERM...Frank AVIATION...JWD MARINE...Frank/KP
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:59 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 46 min |
| Jul 20, 5:20 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 40 min |
| Jul 20, 6:27 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region, Northeastern Connecticut Planning Region | 48 min |
| Jul 20, 6:59 PM EDT | Special Marine Warning | BOX | 91 min | |
| Jul 20, 7:06 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 54 min |
| Jul 20, 7:12 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex, Norfolk, Plymouth, Suffolk | 48 min |
| Jul 20, 7:51 PM EDT | Special Marine Warning | BOX | 84 min | |
| Jul 20, 7:56 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth | 49 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.